15. Resuscitation & emergency medicine

483 - FATAL COURSE OF RAW POPPY PLANT INGESTION IN A 4-YEAR OLD GIRL

Presenter
Presentation Type
Poster walk
Presentation Topic
15. Resuscitation & emergency medicine
Evaluate
 | 

Abstract

Background

Poppy seed is used frequently in Turkey and globally and has an economic value since it is used as an industrial plant.

Objectives

Papaver somniferum subsp. anatolicum var. nigrum(blind poppy) is the variant that is mostly used in agriculture and consists of over 35 kinds of alkaloids including morphine, codeine, tebaine, noscapine and papaverin.

Methods

Here-in we report fatal course of 4 year-old girl due to excessive raw poppy plant ingestion.

Results

Previously-healthy, 4-year-old girl was brought to the emergency department with a complaint of loss of consciousness. Her family was occupied as poppy seed farm workers and they reported that they ate raw poppy plants approximately 12 hours prior. Physical examination revealed as tachycardia, hypertension, no response to painful stimuli and hyperactive deep tendon reflexes. Intravenous naloxone was administered after plasma opioid level was reported to be 1196 ng/mL and she had a brief gain of consciousness. Laboratory analysis showed elevated serum lactate and creatinine kinase levels. Large amounts of poppy seed were extracted during gastric lavage, however, after 7 days of admission, poppy seed has been seen in lavage. Due to all mechanical support, renal replacement therapy or other standard care, she died at the 12thday of her PICU admission. Analysis of the poppy showed unusually high levels of morphine, codeine, acetylhydrocodeine, papaverin and atropine alkaloids.

Conclusion

Raw poppy seed ingestion could be fatal during childhood, and clinical and laboratory findings might be related with the alkaloid ingredients.

Hide